Texas, 2014

Hail and Damaging Winds in Texas, October 10, 2014

October 10, 2014 · NWS FWD · 12 events in 6 counties and zones

A cold front swept across North Texas during the late afternoon and evening hours of October 10. particularly during the late afternoon over northwestern counties as the front pushed into a warm and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$50,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front swept across North Texas during the late afternoon and evening hours of October 10. Several storms produced large hail and damaging winds...particularly during the late afternoon over northwestern counties as the front pushed into a warm and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 10, 2:36 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 10, 2:36 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
336 PM CDT FRI OCT 10 2014

.DISCUSSION...
SURFACE ANALYSIS THIS AFTERNOON SHOWS A WELL DEFINED COLD FRONT
JUST NORTH OF THE RED RIVER AS OF 3 PM WITH A PRE-FRONTAL TROUGH
ENTERING THE NORTHWEST ZONES. THE PRE-FRONTAL TROUGH WILL BE A FOCUS FOR
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING BEFORE THE COLD FRONT OVERTAKES IT AND BECOMES THE PRIMARY
FOCUS FOR CONVECTION. EXTENSIVE CLOUD COVER NEAR THE TWO
BOUNDARIES HAS LIMITED CONVECTION THIS AFTERNOON. HOWEVER...THE
CLOUD COVER HAS BEEN MORE SCATTERED ACROSS NORTH TEXAS FOR MUCH OF
THE DAY AND THE ATMOSPHERE HAS HAD MORE OF A CHANCE TO
DESTABILIZE. THEREFORE...STORMS THAT DEVELOP ACROSS THE NORTHWEST
ZONES OVER THE NEXT FEW HOURS AND WILL HAVE A POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE POTENTIAL
WILL SHIFT SOUTHEAST WITH THE COLD FRONT DURING THE EVENING AND
SHOULD REACH THE CENTRAL ZONES...INCLUDING THE METROPLEX AROUND
SUNSET. THE SEVERE POTENTIAL SHOULD DECREASE BY MID TO LATE
EVENING BUT STORMS WILL CONTINUE ALONG AND BEHIND THE FRONT
THROUGH THE OVERNIGHT HOURS. THERE IS SOME POTENTIAL FOR TRAINING
OF STORMS WITH A FAVORABLE ALIGNMENT OF THE STEERING FLOW AND THE
COLD FRONT. THEREFORE...LOCALLY HEAVY RAINFALL IS POSSIBLE.

THUNDERSTORMS WILL LINGER BEHIND THE COLD FRONT BUT WILL
EVENTUALLY TRANSLATE SOUTHEAST OVERNIGHT AS A DEEPER LAYER OF COOL
AIR MOVES IN AND THE UPPER TROUGH BEGINS TO LIFT NORTHEAST. MOST
OF THE MEASURABLE RAINFALL WILL BE SOUTHEAST OF THE REGION AFTER
SUNRISE SATURDAY...BUT SOME AREAS OF DRIZZLE/LIGHT RAIN ARE LIKELY
UNDERNEATH THE DOME OF COOL AIR. WE WILL ALSO MENTION THUNDER ON
SATURDAY DUE TO THE DYNAMICS ASSOCIATED WITH THE PASSING SHORT
WAVE BUT FEEL MOST AREAS WILL NOT SEE MUCH THUNDER ON SATURDAY.
WE WILL LINGER SOME LOW POPS ACROSS THE SOUTHEAST ZONES SATURDAY
NIGHT DUE TO SOME MODERATE ISENTROPIC LIFT.

SUNDAY WILL BE A TRANSITION DAY AS THE COLD FRONT LIFTS QUICKLY
NORTH IN RESPONSE TO ANOTHER APPROACHING LOW PRESSURE SYSTEM. LOW
LEVEL MOISTURE WILL RETURN VERY QUICKLY SUNDAY AS SURFACE LOW
PRESSURE DEEPENS LEE OF THE CENTRAL AND SOUTHERN ROCKIES. SOME
WARM AIR ADVECTION SHOWERS AND STORMS WILL BE POSSIBLE SUNDAY
AFTERNOON AS INSTABILITY AND LARGE SCALE FORCING FOR ASCENT
INCREASE WITH THE APPROACHING UPPER TROUGH. THUNDERSTORM CHANCES
WILL INCREASE FROM NORTHWEST TO SOUTHEAST SUNDAY NIGHT AS THE
UPPER TROUGH MOVES ACROSS THE STATE AND ALLOWS A COLD FRONT TO
SURGE SOUTHWARD. SUNDAY NIGHT/S STORMS WILL LIKELY BE FAST MOVING
DUE TO THE EXPECTED STRENGTH OF THE COLD FRONT. THERE WILL ALSO BE
SOME POTENTIAL FOR HAIL AND DAMAGING WINDS SUNDAY NIGHT.

SOME SHOWERS AND STORMS WILL LINGER BEHIND THE COLD FRONT MONDAY
MORNING...ESPECIALLY ACROSS THE SOUTHEAST ZONES. ALL STORMS SHOULD
EXIT THE REGION ON MONDAY AFTERNOON AS DRIER AND MORE STABLE AIR
MOVES IN FROM THE NORTH.

QUIET WEATHER IS EXPECTED ACROSS NORTH TEXAS MONDAY THROUGH
WEDNESDAY WITH BUILDING UPPER LEVEL HIGH PRESSURE. THE UPPER
RIDGE AXIS WILL SHIFT TO THE EAST THE SECOND HALF OF THE WEEK
WHILE A TROUGH DEVELOPS ACROSS THE WESTERN CONUS. THE DEVELOPMENT
OF THIS TROUGH WILL BRING A SLOW RETURN OF MOISTURE BACK TO NORTH
TEXAS THURSDAY AND FRIDAY.

AFTER ANOTHER HOT DAY TODAY...TEMPERATURES WILL BE NEAR OR BELOW
NORMAL THIS WEEKEND THROUGH THE END OF NEXT WEEK WITH HIGHS
MAINLY IN THE 70S AND 80S AND LOWS GENERALLY IN THE 50S AND 60S.

79

&&

.AVIATION...
/ISSUED 123 PM CDT FRI OCT 10 2014/
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE TAF SITES
THIS EVENING INTO THE OVERNIGHT HOURS.

FOR THE METROPLEX TAFS...SSE WINDS FROM THIS MORNING HAVE VEERED
MORE TO THE SSW THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. REGIONAL
VWP SUGGESTS SSW WINDS ALOFT AND AS A RESULT OF DAYTIME
MIXING...EXPECT WINDS AT THE SURFACE TO BE GENERALLY S-SSW AND
VEER MORE TO THE SW-WSW MORE WITH TIME. SPEEDS THIS AFTERNOON
SHOULD GENERALLY BE IN THE 10-15 KT RANGE WITH PERHAPS GUSTS UP TO
18-20 KTS. CURRENT ANALYSIS REVEALS THAT THE FRONT WAS JUST ALONG
THE RED RIVER ACROSS SOUTHWEST OK/NORTHWEST TX AND EXTENDED BACK
TOWARDS THE OKC AND TULSA OK AREAS. CURRENT IMPLICATIONS ARE THAT
SHOWERS AND A FEW THUNDERSTORMS MAY DEVELOP EARLY THIS
AFTERNOON...BUT SHOULD BE CONFINED TO THE RED RIVER VALLEY. THE
WIND SHIFT/COLD FRONT WILL SLIDE SOUTHWARD THROUGH THE AFTERNOON
AND WILL LIKELY NEAR THE NORTHERN METROPLEX TAF SITES AROUND 01
UTC. BY THE 02-03 UTC TIME FRAME...ALL OF THE METROPLEX TAF SITES
SHOULD BE NORTH OF THE WIND SHIFT/COLD FRONT. HAVE INCLUDED
PREVAILING TSRA AT ALL SITES BETWEEN 01 TO 03 UTC ASSOCIATED WITH
THE PASSAGE OF THIS BOUNDARY. LIGHTNING...HEAVY RAIN...AND GUSTY
WINDS WILL BE POSSIBLE ALONG WITH REDUCED VISBY AND MVFR CIGS. A
FEW SHOWERS AND STORMS MAY LINGER THROUGH 08 UTC ON SATURDAY AS AN
UPPER TROUGH SWINGS THROUGH THE REGION. MVFR CIGS WILL CONTINUE
THROUGH MOST OF SATURDAY AS GRADUAL ASCENT CONTINUES ATOP THE
COOLER AIR AT THE SURFACE AS EVIDENT IN FORECAST SOUNDINGS. VFR
CIGS ARE EXPECTED TO RETURN DURING THE MID AFTERNOON HOURS ON
SATURDAY.

FOR THE WACO TAF...WINDS SHOULD ALSO VEER AROUND TO THE SSW THIS
AFTERNOON AS DEEPER MIXING OCCURS. A FEW GUSTS TO 20 KTS WILL ALSO
BE POSSIBLE. VCTS WILL BE POSSIBLE AS THE FRONT/WIND SHIFT
APPROACHES FROM THE NORTH AROUND 02 UTC WITH MORE WIDESPREAD
ACTIVITY EXPECTED AROUND 04 UTC. THE MAIN HAZARDS WILL BE GUSTY
WINDS...LIGHTNING...AND HEAVY RAIN. SHOWERS AND A FEW STORMS WILL
ALSO LINGER ACROSS CENTRAL TEXAS WITH MVFR CIGS THROUGH EARLY
SATURDAY MORNING.

BAIN/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  62  70  55  78  67 / 100  50  10  20  80
WACO, TX              65  72  55  82  69 /  70  60  20  20  60
PARIS, TX             61  68  53  75  65 /  90  50  10  20  70
DENTON, TX            56  69  50  80  67 / 100  30  10  20  80
MCKINNEY, TX          58  69  50  77  63 / 100  50  10  20  80
DALLAS, TX            60  69  56  80  68 / 100  50  10  20  80
TERRELL, TX           61  70  53  80  68 / 100  50  10  20  60
CORSICANA, TX         65  74  56  81  69 /  60  60  20  20  50
TEMPLE, TX            67  73  58  83  70 /  60  60  20  20  50
MINERAL WELLS, TX     55  70  52  82  66 / 100  30  10  20  80

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/79
Hazardous weather outlook, Oct 10, 12:10 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
110 PM CDT FRI OCT 10 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111300-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
110 PM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY NORTH
OF INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 35/35E.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
NORTH AND CENTRAL TEXAS THIS EVENING AND TONIGHT AS A COLD FRONT
MOVES SOUTHEAST ACROSS THE REGION. SOME THUNDERSTORMS MAY BECOME
SEVERE ALONG AND NORTHWEST OF A LINE FROM COMANCHE TO WAXAHACHIE
TO EMORY THIS AFTERNOON INTO THE EVENING HOURS. GUSTY WINDS...HAIL
UP TO THE SIZE OF HALF DOLLARS...LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE THREATS WITH ANY STRONG OR SEVERE STORMS.
OVERNIGHT...THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND
LIGHTNING. THE HEAVY RAINFALL MAY RESULT IN MINOR FLOODING
ISSUES...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY
THROUGH MONDAY ACROSS MOST OF NORTH AND CENTRAL TEXAS. LOCALLY
HEAVY RAINFALL ON SATURDAY MAY RESULT IN MINOR FLOODING
ISSUES...ESPECIALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE
35. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT
A FEW STORMS SUNDAY NIGHT AND EARLY MORNING COULD BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED BETWEEN 3 PM AND 10 PM ALONG
AND NORTHWEST OF A COMANCHE TO WAXAHACHIE TO EMORY LINE.

82/JLD

In the hours before

Special weather statement, Oct 10, 3:08 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT FRI OCT 10 2014

TXZ100-102145-
YOUNG TX-
408 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YOUNG COUNTY

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF NEWCASTLE...MOVING
NORTHEAST AT 30 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3318 9896 3328 9871 3320 9861 3308 9862
      3297 9895
TIME...MOT...LOC 2108Z 247DEG 25KT 3309 9892

The radar

The Dyess AFB radar (KDYX), 88 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Young

When
October 10, 3:46 PM CST
Where
Young County, 1.8 mi NW of Graham
Measured
1 in hail
Reported by
Public
Coordinates
33.120, -98.620

Quarter sized hail was reported near Graham.

Hail, Jack

When
October 10, 4:27 PM CST to 4:28 PM CST
Where
Jack County, 0.46 mi NE of Senate
Measured
1.5 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.175, -98.294

The Jack County sheriff's office relayed a report of hail damage. Several vehicles had broken windshields between Bryson and Jacksboro.

Hail, Jack

When
October 10, 4:39 PM CST to 4:43 PM CST
Where
Jack County, Jacksboro
Measured
2.75 in hail
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
33.220, -98.170

Baseball sized hail was observed on the south side of Jacksboro.

Thunderstorm Wind, Jack

When
October 10, 4:39 PM CST to 4:43 PM CST
Where
Jack County, Jacksboro
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.220, -98.170

The Jack County Sheriff's office reported 65 mph winds on the south side of Jacksboro.

Hail, Jack

When
October 10, 4:40 PM CST to 4:43 PM CST
Where
Jack County, 2.85 mi SE of Jacksboro
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.190, -98.136

Trained spotters reported 3 inch deep hail drifts of hail. Most of the hail was quarter sized, but there were several half dollar sized hailstones in the mix. The drifts were noted at Highway 380 and Highway 199, approximately 2 miles south of Jacksboro.

Hail, Jack

When
October 10, 4:43 PM CST to 4:46 PM CST
Where
Jack County, 0.69 mi S of Jacksboro
Measured
2.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.210, -98.170

Baseball sized hail and 65 mph winds were reported on the south side of Jacksboro.

Thunderstorm Wind, Eastland

When
October 10, 7:20 PM CST
Where
Eastland County, 2.82 mi E of Mangum
Measured
56 kt (64 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
32.319, -98.802

Eastland County Sheriff's Office reported several trees blown down by thunderstorm winds. The damage occurred near County Road 313 and FM 2683 north of Gorman.

Thunderstorm Wind, Comanche

When
October 10, 8:05 PM CST
Where
Comanche County, Comanche
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
31.900, -98.620

The Comanche County Sheriff's Office reported a roof blown off of a building in Comanche. This same storm damaged several transformers, power lines and significant tree damage.

Thunderstorm Wind, Erath

When
October 10, 8:25 PM CST
Where
Erath County, 1.5 mi NW of Morgan Mill
Measured
56 kt (64 mph) estimated gust
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
32.398, -98.185

Several trees were blown down by thunderstorm winds. The trees blocked the roadway of Erath County Road 132 approximately 2 miles northwest of Morgan Mill.

Thunderstorm Wind, Erath

When
October 10, 8:30 PM CST
Where
Erath County, 0.55 mi WNW of Dublin
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.084, -98.338

The Dublin Police Department reported roof debris and power lines blown into the roadway along Highway 6 east of downtown.

Thunderstorm Wind, Collin

When
October 10, 10:02 PM CST
Where
Collin County, 1.04 mi WSW of Anna
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.345, -96.587

Amateur radio operators measured 62 mph winds near the intersection of US 75 and County Road 455.

Thunderstorm Wind, Collin

When
October 10, 10:05 PM CST
Where
Collin County, Princeton
Measured
61 kt (70 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
33.180, -96.500

A 70 mph wind gust was observed in the city of Princeton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545059, 545060, 545061, 545064, 545062, 545063, 545071, 545072, 545073, 545074, 545065, 545066.